Thursday, September 28, 2017 by Jhoanna Robinson
Researchers from the University of Groningen in the Netherlands found in their recently conducted study that Montelukast, sold in the United States as Singulair – which is a maintenance treatment of asthma and is used to alleviate symptoms of other allergies – can cause nightmares and a score of other mental health issues, such as depression.
According to the study that was published in the United States/United Kingdom journal Pharmacology Research & Perspectives on Wednesday, September 20, around 24 people who took the drug (17 children and seven adults) had a bout of incessant nightmares.
“Our data indicate that neuropsychiatric symptoms, such as depression, aggression, suicidal ideation, abnormal behavior, and nightmares, were significantly frequently reported in children and in adults…” the Ditch researchers said.
The nightmares abruptly stopped occurring for 21 of them when they stopped ingesting Montelukast. (Related: Pyschotic Effects from Asthma Medications.)
Asthma has sometimes been associated with a lower quality of living, incorporated with depression and a general sense of melancholy due to the discomfort felt by the person suffering from the ailment. This means that there are cases, the side effects are not necessarily a result of taking Montelukast, but are a direct cause of having asthma.
However, when depression symptoms increase, the researchers said doctors should look into the matter and find out if the effects are drug-related.
Researchers reminded physicians to be vigilant when it comes to making it known to their patients the side effects of a particular medication that they are prescribing.
“Because of the high incidence of neuropsychiatric symptoms – especially nightmares – after using Montelukast in both children and adults, the clinician should discuss the possibility of these adverse events with the patient and parents,” lead author Meindina Haarman said.
Around nine million people in the United States were taking Montelukast between the years 2012 and 2014.
These observations regarding Montelukast intake were reported to the Netherlands Pharmacovigilance Center Lareb and the World Health Organization (WHO)‘s global database.
Asthma & Respiratory Foundation‘s scientific advisory board chair, Auckland respiratory physician Stuart Jones said the findings “raise the alert button”, noting, “The research confirms a need for caution, awareness of potential complications, and the importance of reporting adverse effects.”
A high amount of patients in the database complained of experiencing allergic granulomatous angiitis, an extremely rare type of autoimmune disease that makes small- and medium-sized blood vessels in the respiratory system inflamed.
This amounted to 563 individuals; an additional eight patients in a Netherlands hospital reported having the same thing occur to them.
The researchers said most people didn’t exhibit any symptoms of the autoimmune disease until they started taking Montelukast.
The WHO database also confirmed the Dutch researchers’ findings that Montelukast intake can contribute to having nightmares. It showed 22.48 times and a 78.04 times greater likelihood of nightmares for the adults taking the drug and for those under 19, respectively.
Dr. Jones said Montelukas isn’t as beneficial as inhaled steroids, or inhaled steroids in combination with a long-acting beta-adrenoceptor agonist, reiterating that Montelukas is “not overly useful”, which New Zealand’s Ministry of Health has already confirmed, saying, “Neuropsychiatric reactions have been reported in patients taking Montelukast.”
New Zealand’s Centre for Adverse Reactions Monitoring has received 22 reports of adverse reactions due to the intake of Montelukast, with 12 reports detailing neuropschiatric occurrences.
Read more stories such as this one at BigPharmaNews.com.